Alert archive / New York / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS New York, NY

August 5, 201210 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this flash flood watch at Aug 5, 2012, 4:00 AM EDT for 10 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Aug 5, 2012, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2012, 4:00 AM EDT (08:00 UTC)
In effect from
Aug 5, 2012, 1:00 PM EDT
Expired
Aug 5, 2012, 8:39 PM EDT
In force
8 hr
Issued by
NWS New York, NY
Flood severity
None

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WGUS61 KOKX 050800
FFAOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT SUN AUG 5 2012

...TORRENTIAL DOWNPOURS EXPECTED THIS AFTERNOON INTO MONDAY
MORNING...

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-052100-
/O.NEW.KOKX.FF.A.0001.120805T1700Z-120806T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
400 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... 
  NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK...INCLUDING THE 
  FOLLOWING AREAS...IN SOUTHERN CONNECTICUT...NORTHERN 
  FAIRFIELD...NORTHERN NEW HAVEN AND SOUTHERN FAIRFIELD. IN 
  NORTHEAST NEW JERSEY...EASTERN BERGEN...EASTERN ESSEX... 
  EASTERN PASSAIC...EASTERN UNION...HUDSON...WESTERN BERGEN... 
  WESTERN ESSEX...WESTERN PASSAIC AND WESTERN UNION. IN 
  SOUTHEAST NEW YORK...BRONX...KINGS (BROOKLYN)...NEW YORK 
  (MANHATTAN)...NORTHERN NASSAU...NORTHERN QUEENS...NORTHERN 
  WESTCHESTER...ORANGE...PUTNAM...RICHMOND (STATEN ISLAND)... 
  ROCKLAND...SOUTHERN NASSAU...SOUTHERN QUEENS AND SOUTHERN 
  WESTCHESTER. 

* FROM 1 PM EDT THIS AFTERNOON THROUGH MONDAY MORNING

* THIS AFTERNOON...WELL AHEAD OF AN APPROACHING FRONTAL
  SYSTEM...ISOLATED TO SCATTERED THUNDERSTORMS WILL PRESENT A
  LOCALIZED FLASH FLOODING THREAT.

  THE FRONTAL SYSTEM WILL THEN NEAR THE REGION LATE TODAY AND THEN
  SLOWLY CROSS THE AREA TONIGHT INTO MONDAY MORNING. AS THIS FRONT
  INTERACTS WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE
  REGION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
  COVERAGE LATE TODAY INTO TONIGHT. ANY THUNDERSTORMS ARE EXPECTED
  TO PRODUCE TORRENTIAL RAINS...WITH RAINFALL RATES IN EXCESS OF 2
  INCHES PER HOUR POSSIBLE. THESE TYPE OF RAINFALL RATES RESULT IN
  URBAN...POOR DRAINAGE...AND SMALL STREAM FLOODING. THERE IS ALSO
  POTENTIAL THAT INDIVIDUAL THUNDERSTORMS COULD TRAIN OVER THE
  SAME AREAS...RESULTING IN FLASH FLOODING.

  THE THREAT FOR FLASH FLOODING IS EXPECTED TO END FROM WEST TO
  EAST MONDAY MORNING AS THE HEAVIEST RAIN SHOWER AND THUNDERSTORM
  ACTIVITY MOVES EAST OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
310 
WGUS61 KOKX 051548
FFAOKX

FLOOD WATCH
NATIONAL WEATHER SERVICE NEW YORK NY
1148 AM EDT SUN AUG 5 2012

...TORRENTIAL DOWNPOURS EXPECTED THIS AFTERNOON INTO MONDAY
MORNING...

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-060500-
/O.CON.KOKX.FF.A.0001.120805T1700Z-120806T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1148 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND 
  SOUTHEAST NEW YORK...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHERN CONNECTICUT...NORTHERN FAIRFIELD...NORTHERN NEW HAVEN 
  AND SOUTHERN FAIRFIELD. IN NORTHEAST NEW JERSEY...EASTERN 
  BERGEN...EASTERN ESSEX...EASTERN PASSAIC...EASTERN UNION... 
  HUDSON...WESTERN BERGEN...WESTERN ESSEX...WESTERN PASSAIC AND 
  WESTERN UNION. IN SOUTHEAST NEW YORK...BRONX...KINGS 
  (BROOKLYN)...NEW YORK (MANHATTAN)...NORTHERN NASSAU...NORTHERN 
  QUEENS...NORTHERN WESTCHESTER...ORANGE...PUTNAM...RICHMOND 
  (STATEN ISLAND)...ROCKLAND...SOUTHERN NASSAU...SOUTHERN QUEENS 
  AND SOUTHERN WESTCHESTER. 

* THROUGH MONDAY MORNING

* THIS AFTERNOON...WELL AHEAD OF AN APPROACHING FRONTAL
  SYSTEM...ISOLATED TO SCATTERED THUNDERSTORMS WILL PRESENT A
  LOCALIZED FLASH FLOODING THREAT.

* THE FRONTAL SYSTEM WILL THEN NEAR THE REGION LATE TODAY BEFORE
  SLOWLY CROSSING THE AREA TONIGHT INTO MONDAY MORNING. AS THIS
  FRONT INTERACTS WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE
  REGION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
  COVERAGE LATE TODAY INTO TONIGHT. ANY THUNDERSTORMS ARE EXPECTED
  TO PRODUCE TORRENTIAL RAINS...WITH RAINFALL RATES IN EXCESS OF 2
  INCHES PER HOUR POSSIBLE. THESE TYPE OF RAINFALL RATES RESULT IN
  URBAN...POOR DRAINAGE...AND SMALL STREAM FLOODING. THERE IS ALSO
  POTENTIAL THAT INDIVIDUAL THUNDERSTORMS COULD TRAIN OVER THE
  SAME AREAS...RESULTING IN FLASH FLOODING.
 
* THE THREAT FOR FLASH FLOODING IS EXPECTED TO END FROM WEST TO
  EAST MONDAY MORNING AS THE HEAVIEST ACTIVITY MOVES EAST OF THE
  AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JMC
063 
WGUS61 KOKX 060039
FFAOKX

FLOOD WATCH
NATIONAL WEATHER SERVICE NEW YORK NY
839 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-060145-
/O.CAN.KOKX.FF.A.0001.000000T0000Z-120806T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
839 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT...
NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK HAS BEEN
CANCELLED.

HEAVY RAIN ASSOCIATED WITH A LINE OF THUNDERSTORMS HAS MOVED EAST
OF THE WATCH AREA. ADDITIONAL RAINFALL WILL OCCUR THROUGH LATE
TONIGHT HOWEVER FLASH FLOODING IS NOT EXPECTED WITH THIS RAINFALL.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Aug 5, 3:54 AM EDT, 6 minutes earlier.

Area forecast discussion, Aug 5, 3:54 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
354 AM EDT SUN AUG 5 2012

.SYNOPSIS...
WESTERN ATLANTIC HIGH PRESSURE WILL SHIFT EAST THROUGH
TONIGHT...WHILE A COLD FRONT APPROACHES SLOWLY FROM THE WEST AND
MOVES ACROSS THE REGION TONIGHT INTO MONDAY. HIGH PRESSURE BUILDS
TUESDAY...THEN A WARM FRONT APPROACHES MID WEEK...FOLLOWED BY LOW
PRESSURE AND A COLD FRONT LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRONG NORTHERN STREAM SHORTWAVE...ENTERING THE NORTHERN GREAT
LAKES THIS MORNING...AND WILL SLOWLY WEAKEN AS IT TRACKS THROUGH THE
GREAT LAKES INTO SOUTHERN ONTARIO BY LATE TODAY. AT THE SURFACE...A
COLD FRONT WILL TRACK EAST THROUGH THE GREAT LAKES/OHIO VALLEY
TODAY...WITH AN ASSOCIATED WARM FRONT LIFTING THROUGH THE REGION
THIS MORNING AND PRE-FRONTAL TROUGH APPROACHING LATE TODAY.

MAIN STORY THIS MORNING IS STRATUS AND PATCHY FOG. WITH COOLER OCEAN
WATERS ACROSS EASTERN SECTIONS OF THE AREA...AREAS OF FOG EXPECTED
WHICH MAY BE LOCALLY DENSE. EXPECTATION IS FOR THE STRATUS/FOG TO
GRADUALLY MIX OUT THROUGH THE MORNING. TIMING WILL BE DETERMINED BY
HOW QUICKLY CONVECTIVE DEBRIS WORKS INTO THE REGION LATER THIS
MORNING. ALSO ISOLATED SHOWERS/TSTMS POSSIBLE THIS MORNING WITH A
WEAK WARM FRONTAL PASSAGE AS LLJ BEGINS TO STRENGTHEN.

THEN BREEZY...VERY WARM AND HUMID CONDITIONS CONTINUE TODAY. EXACT
TEMPS WILL DEPEND ON TIMING/OPACITY OF CONVECTIVE DEBRIS MOVING IN
FROM THE WEST AS WELL AS CONVECTIVE TIMING/COVERAGE. GENERALLY
LOOKING FOR TEMPS IN THE MID 80S COAST AND SE SECTIONS...TO UPPER
80S NYC/NJ METRO AND NW INTERIOR. MOISTURE POOLING WILL HAVE
DEWPOINTS RUNNING QUITE HIGH...GENERALLY IN THE LOWER TO MID 70S.
THE RESULT WILL BE MAX HEAT INDICES IN THE LOWER TO MID 90S ACROSS
MOST OF THE AREA. MAX HEAT INDICES IN MID 90S EXPECTED ACROSS NYC
METRO THIS AFTERNOON...BUT NO HEAT ADVISORY BECAUSE OF MARGINAL
EVENT YESTERDAY AND LOWER HEAT INDICES TOMORROW.

IN TERMS OF CONVECTION...CONVECTION WILL LIKELY BE ISOLATED TO
SCATTERED AND FOCUSED ALONG SEABREEZE BOUNDARIES...HIGHER ELEVATIONS
AND OUTFLOW BOUNDARIES THIS AFTERNOON. ISOLATED CONVECTION COULD
BEGIN TO DEVELOP AS EARLY MIDDAY AS STRATUS DISSIPATES AND CIN
DISAPPEARS. ANY STORMS THAT DEVELOP COULD BE STRONG TO SEVERE WITH
AT LEAST MODERATE INSTABILITY AND INCREASING LOW LEVEL WINDS/SHEAR.
DAMAGING WINDS AND LARGE HAIL THREAT EXISTS WITH THE STRONGEST
DISCRETE STORMS. AN ISOLATED TORNADO THREAT IS NOT OUT OF THE
QUESTION EITHER WITH INCREASING HELICITY AND LOW LCL'S. OVERRIDING
THREAT THOUGH WITH ANY STORMS WILL BE TORRENTIAL DOWNPOURS AND
POTENTIAL FOR LOCALIZED FLASH FLOODING WITH BACK BUILDING/TRAINING
BASED ON THE LOW/MID LEVELS WINDS.

INCREASING CHANCE OF THUNDERSTORMS LATE TODAY INTO THIS EVENING WITH
FALLING HEIGHTS AHEAD OF THE APPROACHING SHORTWAVE TROUGH.
UNCERTAINTY STILL EXISTS THOUGH IN THE LOCATION OF A PRE-FRONTAL
TROUGH BY LATE DAY. WITH AT LEAST A MODERATELY UNSTABLE
AIRMASS...MARGINAL DEEP LAYER SHEAR...AND 30-35 KT LOW-MID LEVEL
WINDS ALIGNING WITH THE PRE-FRONTAL TROUGH...AN ORGANIZED LINE OF
STRONG TO SEVERE CONVECTION WITH A DAMAGING WIND THREAT IS QUITE
POSSIBLE ALONG THE PRE-FRONTAL TROUGH. BUT IF THIS FEATURE ARRIVES
IN THE EVENING...SURFACE BASED INSTABILITY WILL BE WANING...AND THE
THE THREAT OF ORGANIZED SEVERE WEATHER DECREASING. GREATEST THREAT
OF ANY ORGANIZED SEVERE WEATHER CONTINUES TO APPEAR TO BE WEST OF
NYC...ACROSS NE NJ AND THE LOWER HUDSON VALLEY...AND PERHAPS EVEN
FURTHER WEST THAN THAT. DAYSHIFT SHOULD BE ABLE TO MONITOR THE
DEVELOPMENT OF ANY PRE-FRONTAL TROUGHING AND CONVECTION TO THE WEST
AND ADJUST SEVERE THREAT AS THE AFTERNOON PROGRESSES.

A HIGH RISK OF RIP CURRENTS IS EXPECTED TODAY WITH STRONG SOUTHERLY
WINDS AND BUILDING SURF.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
NORTHERN STREAM SHORTWAVE WILL WEAKEN AS IT LIFTS THROUGH NEW
ENGLAND TONIGHT INTO MONDAY. AT THE SURFACE...PRE-FRONTAL TROUGH AND
COLD FRONT ENTER THE REGION TONIGHT AND THEN SLOWLY CROSS THE REGION
THROUGH MONDAY.

ANY STRONG TO SEVERE CONVECTION SHOULD START WEAKENING IN INTENSITY
THIS EVENING AS IT TRACKS EAST TOWARDS THE HUDSON RIVER/NYC WITH
MARITIME AIRMASS IN PLACE. BUT THE POTENTIAL FOR HEAVY
SHOWERS/THUNDERSTORMS WILL EXPAND EASTWARD TONIGHT AND CONTINUE INTO
MONDAY MORNING WITH THE SHORTWAVE APPROACH...RIGHT REAR JET
LIFT...AND CONVERGENCE ALONG THE PRE-FRONTAL TROUGH/COLD FRONT
ENTERING AND CROSSING THE REGION. MAIN THREAT WILL BE SCATTERED
AREAS OF FLOODING TONIGHT INTO MONDAY MORNING WITH PWATS INCREASING
TO 2.25 TO 2.5 INCHES AND TRAINING/BACK BUILDING POTENTIAL AS LO/MID
LEVEL WINDS NEARLY ALIGN WITH THE FRONT. IN FACT...MESOSCALE MODELS
ARE INDICATING THAT FRONT MAY BEGIN TO ALIGN IN MORE OF A WSW TO ENE
FASHION AS IT SLOWLY SAGS THROUGH THE AREA TONIGHT...LIKELY DUE TO
THE WEAKENING OF THE SOUTHERN EXTENT OF SHORTWAVE ENERGY. THIS WOULD
INCREASE POTENTIAL FOR TRAINING OF CELLS. SEE HYDROLOGY SECTION FOR
MORE ON FLASH FLOOD POTENTIAL. OTHERWISE...A FEW STRONG STORMS WITH
GUSTY WINDS ARE POSSIBLE OVERNIGHT DUE TO THE STRONG LOW-LEVEL WINDS
AND SHALLOW INVERSION.

HEAVIEST SHOWERS AND THUNDERSTORMS EXPECTED TO PUSH EAST OF NYC BY
DAYBREAK AND EAST OF EASTERN SECTIONS BY AROUND MIDDAY AS LLJ PUSHES
EAST. THE COLD FRONT MAY LAG BEHIND AND NOT PUSH CLEANLY THOUGH
UNTIL LATER IN THE AFTERNOON. IN THIS CASE IT COULD ACT AS A FOCUS
FOR ISOLATED TSTM ACTIVITY...MAINLY ACROSS EASTERN SECTIONS IN THE
AFTERNOON. OTHERWISE...GRADUAL DRYING CONDITIONS EXPECTED IN THE
WAKE OF THE FRONT MON AFTERNOON/EVENING. TEMPS ON MONDAY EXPECTED TO
RUN NEAR SEASONABLE AND GRADUALLY LESS HUMID.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GENERAL TROUGH AXIS REMAINS TO THE WEST WITH WEAK VORT ADVECTION
PIVOTING AROUND THE SOUTHERN PERIPHERY OF THIS TROUGH...BUT
REMAINING WELL TO THE NORTH OF THE CWA THROUGH MID WEEK. AT THE
SURFACE...COLD FRONT THAT WILL BREAK THE HEAT AND HIGH HUMIDITY
PUSHES WELL OFFSHORE...THEN BECOMES STATIONARY WELL TO THE SOUTH
ACROSS THE MID ATLANTIC STATES. HIGH PRESSURE BUILDS...AND TUESDAY
LOOKS TO BE A DRY...SEASONABLE DAY WITH LESS HUMIDITY AND PLENTY OF
SUN.

BY WEDNESDAY...FRONT TO THE SOUTH WILL BEGIN TO MOVE BACK NORTHWARD
AS A WARM FRONT...AS ANOTHER WEAK FRONTAL BOUNDARY APPROACHES FROM
THE WEST. AS THIS OCCURS...INSTABILITY SLOWLY RISES...AND WOULD
ANTICIPATE ISOLATED TO SCATTERED DIURNAL CONVECTION WEDNESDAY AND
THURSDAY. WILL ONLY INCLUDE MINIMAL POPS EACH AFTERNOON AND
EVENING...WITH MAINLY DRY CONDITIONS OVERNIGHT AND IN THE MORNING
COINCIDING WITH MORE STABLE TIME OF DAY.

MUCH MORE VIGOROUS SHORTWAVE DIVES OUT OF CENTRAL CANADA AND ACROSS
THE GREAT LAKES BY FRIDAY. FRONTAL BOUNDARY REMAINS IN OUR VICINITY
THURSDAY AND FRIDAY...WITH AN ASSOCIATED COLD FRONT APPROACHING
AHEAD OF THIS SHORTWAVE BY FRIDAY NIGHT AND SATURDAY. WILL MAINTAIN
POPS THIS TIME FRAME...AND HIGH CHANCE POPS ARE WARRANTED SOMETIME
LATE FRIDAY OR SATURDAY...DEPENDING ON THE EXACT TIMING. BOTH GFS
AND ECMWF HOLD OFF ON FRONTAL APPROACH FOR OUR AREA UNTIL SATURDAY.

AS FOR TEMPS...NEAR NORMAL TUESDAY...THEN A SLIGHT WARMUP EXPECTED
WEDNESDAY THROUGH SATURDAY...WITH TEMPS AVERAGING A FEW DEGREES
ABOVE NORMAL.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT OVER THE MIDWEST WILL SLOWLY APPROACH THE REGION
THROUGH THE TAF PERIOD.

MVFR CIGS MOVING INTO COASTAL TERMINALS. KGON ALREADY DROPPED TO
VLIFR...AND VLIFR CONDS EXPECTED THROUGH MORNING.
OTHERWISE...CIGS WILL CONTINUE TO LOWER TO MVFR...THEN TO IFR
AFTER DAYBREAK...WITH LIFR POSSIBLE TOWARDS DAYBREAK. STILL SOME
UNCERTAINTY OF VSBYS FALLING TO IFR OR BELOW. WILL HAVE TO MONITOR
THROUGH THE EARLY MORNING HOURS AND AMEND IF NECESSARY.

CONDS IMPROVE TO VFR THIS MORNING.

SCT TSRA POSSIBLE ANYTIME AFTER 16Z...BUT CONFIDENCE IS TOO LOW TO
WARRANT MENTIONING IN THE TAFS. WILL CARRY A PROB30 GROUP AT KSWF
FOR THE AFTERNOON...AS CHANCES WILL BE BEST THERE IN THE
AFTERNOON.

SOUTHERLY FLOW INCREASES TO 15-20 KT SUSTAINED IN THE AFTERNOON.
SOME 20-25 KT GUSTS POSSIBLE.

HEAVY RAIN AND TSRA WILL OVERSPREAD THE TERMINALS SUNDAY NIGHT.
WILL INCLUDE TSRA AND CBS IN A TEMPO GROUP. TIMING OF ANY STORMS
MAY BE OFF BY A FEW HOURS DEPENDING ON HOW QUICKLY THE FRONT
APPROACHES THE REGION. EXPECT HEAVY RAINFALL AND GUSTY WINDS WITH
THE STORMS.

OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.SUNDAY NIGHT...TSTMS WITH +RA. IFR/LIFR VSBYS EXPECTED.
.MONDAY...IMPROVING CONDS FROM WEST TO EAST IN THE MORNING...VFR
BY AFTERNOON.
.TUESDAY-WEDNESDAY...VFR.
.THURSDAY...MVFR OR LOWER POSSIBLE.

&&

.MARINE...
MOIST AND HUMID AIRMASS OVER THE WATERS HAS LEAD TO FOG FORMATION
ACROSS THE EASTERN WATERS. FOG WITH VISIBILITIES UNDER 1NM HAS
ALREADY DEVELOPED IN THE FAR EASTERN OCEAN WATERS...BUT CONFIDENCE
NOT HIGH THAT IT WILL EXPAND WESTWARD WITH WATER TEMPS RUNNING AT OR
ABOVE DEWPOINTS. WILL KEEP THE DENSE FOG ADVISORY UP ON THE EASTERN
WATERS...AND WILL TAKE THE ADVISORY DOWN ACROSS THE WESTERN WATERS.

DEEP SOUTHERLY FLOW CONTINUES TODAY AND INCREASE AS A FRONTAL
BOUNDARY APPROACHES. DO THINK THERE WILL BE A SHORT PERIOD OF GUSTS
REACHING 25 KT ON THE OCEAN WATERS AND SEAS WILL RANGE IN THE 5-7 FT
RANGE. THEREFORE...HAVE CONVERTED THE SMALL CRAFT ADVISORY FOR SEAS TO
SMALL CRAFT ADVISORY FOR WINDS AND SEAS. THE SMALL CRAFT WILL START
THIS AFTERNOON AT 18Z...AND RUN THROUGH THE DAY MONDAY...MAINLY FOR
SEAS ON MONDAY. SOME SMALL CRAFT SEAS...MAINLY ACROSS EASTERN
WATERS...MAY LINGER INTO MONDAY NIGHT.

COLD FRONT CONTINUES TO PASS SOUTH AND EAST OF THE WATERS MONDAY
NIGHT...WITH HIGH PRESSURE BUILDING TO THE WEST FOR TUESDAY.
THEREAFTER...THE FRONT WILL SLOWLY MOVE TOWARD THE WATERS AS A WARM
FRONT WEDNESDAY THROUGH THURSDAY. WINDS AND SEAS ARE EXPECTED TO
REMAIN BELOW SCA CRITERIA THROUGH THE PERIOD.

&&

.HYDROLOGY...
THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINS THIS AFTERNOON
INTO MONDAY MORNING. URBAN AND POOR DRAINAGE FLOODING WILL BE A
THREAT WITH ANY CONVECTION...WITH A THREAT FOR FLASH FLOODING FROM
BACK BUILDING OR TRAINING STORMS. HIGHEST THREAT FOR FLASH FLOODING
WILL BE TONIGHT. BASIN AVERAGE RAINFALL OF 3/4 TO 1 INCH EXPECTED
FROM THIS AFTERNOON INTO MONDAY MORNING...WITH LOCALIZED AMOUNTS
IN EXCESS OF 2 INCHES. HOURLY RAINFALL RATES OF 2 INCHES PER HOUR
ARE POSSIBLE WITH HEAVIER CONVECTION.

BASED ON ABOVE AND AFTER COLLAB WITH NEIGHBORING OFFICES...WILL
ISSUE A FLASH FLOOD WATCH FOR WESTERN PORTIONS OF THE REGION FOR
THIS AFTERNOON INTO MONDAY MORNING. THE POTENTIAL FOR FLASH
FLOODING WILL BE LOCALIZED THIS AFTERNOON...WITH AN INCREASING
CHANCE TONIGHT. WITH LATER EXPECTED START TIME OF HEAVY CONVECTION
ACROSS EASTERN AREAS...MAINLY TONIGHT INTO MONDAY MORNING...WILL
HOLD OFF ON FLASH FLOOD WATCH FOR NOW AND LET DAYSHIFT EXPAND
EASTWARD IF NEEDED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM 1 PM EDT THIS AFTERNOON THROUGH MONDAY
     MORNING FOR CTZ005-006-009.
NY...FLASH FLOOD WATCH FROM 1 PM EDT THIS AFTERNOON THROUGH MONDAY
     MORNING FOR NYZ067>075-176>179.
NJ...FLASH FLOOD WATCH FROM 1 PM EDT THIS AFTERNOON THROUGH MONDAY
     MORNING FOR NJZ002-004-006-103>108.
MARINE...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR ANZ330-340-
     345-350-353.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 PM EDT
     MONDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR ANZ350-353.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...PW
AVIATION...BC
MARINE...BC
HYDROLOGY...NV
Hazardous weather outlook, Aug 4, 7:34 PM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
734 PM EDT SAT AUG 4 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-051600-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
734 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
STARTING LATE SUNDAY AFTERNOON. THE BETTER CHANCE OF SCATTERED
SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING AHEAD OF AN
APPROACHING FRONTAL SYSTEM. DAMAGING WINDS WILL BE THE MAIN THREAT
WITH ANY SEVERE STORMS. THE GREATEST SEVERE THREAT WILL BE FOR
AREAS NORTH AND WEST OF NYC.

ANY THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINS SUNDAY
NIGHT INTO MONDAY MORNING CAUSING URBAN...POOR DRAINAGE...AND
SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-051600-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
734 PM EDT SAT AUG 4 2012

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
STARTING LATE SUNDAY AFTERNOON. THE BETTER CHANCE OF SCATTERED
SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING AHEAD OF AN
APPROACHING FRONTAL SYSTEM. DAMAGING WINDS WILL BE THE MAIN THREAT
WITH ANY SEVERE STORMS. THE GREATEST SEVERE THREAT WILL BE FOR
AREAS NORTH AND WEST OF NYC.

ANY THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINS SUNDAY
NIGHT INTO MONDAY MORNING CAUSING URBAN...POOR DRAINAGE...AND
SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-051600-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
734 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF A STRONG
FRONTAL SYSTEM LATE SUNDAY INTO MONDAY MORNING WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 34 KT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:28 PM EDTMarine Dense Fog AdvisoryOKX12 hr
Aug 5, 4:05 AM EDTSmall Craft AdvisoryOKX32 hr
Aug 5, 1:56 PM EDTSpecial Weather StatementOKXOrange64 min
Aug 5, 2:45 PM EDTSpecial Weather StatementOKXOrange, Putnam30 min
Aug 5, 5:32 PM EDTSpecial Weather StatementOKXOrange58 min
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester59 min
Aug 5, 6:45 PM EDTSpecial Weather StatementOKXBronx, Kings, New York, Queens, Richmond, Westchester60 min
Aug 5, 7:03 PM EDTSpecial Marine WarningOKX87 min
Aug 5, 7:32 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, New York, Queens, Richmond43 min
Aug 5, 7:58 PM EDTSpecial Weather StatementOKXNassau62 min
Aug 5, 1:33 PM EDTSpecial Weather StatementOKX42 min
Aug 5, 2:13 PM EDTSpecial Weather StatementOKX47 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region46 min
Aug 5, 7:28 PM EDTSpecial Weather StatementOKX62 min

Nearby

Flash Flood Watches in New York, 2012Flash Flood Watches in New Jersey, 2012Flash Flood Watches in Connecticut, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.